Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 6, NWS Phoenix, AZ

February 23, 2005Yuma County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Feb 23, 2005, 2:36 PM MST for Yuma County, Arizona. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 23, 2005, 2:36 PM MST (21:36 UTC)
Expired
Feb 23, 2005, 3:30 PM MST
In force
54 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Yuma County, AZ

The radar

The Yuma radar (KYUX), 16 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Intl Airpor, AZ (KYUM), launched 12:00Z, 9.6 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Intl Airpor, AZ at 12:00Z on 2005-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Intl Airpor, AZ at 12:00Z on 2005-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1394 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 232138
SVRPSR
AZC027-232230-
/O.NEW.KPSR.SV.W.0006.050223T2136Z-050223T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
238 PM MST WED FEB 23 2005

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL YUMA COUNTY IN SOUTHWEST ARIZONA
  THIS INCLUDES THE CITIES OF...SOMERTON...GADSDEN...FORTUNA
  FOOTHILLS

* UNTIL 330 PM MST

* AT 227 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF
  SOMERTON...AND MOVING NORTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ARABY...BLAISDELL...KINTER...WELLTON AND LIGURTA.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3254 11480 3243 11454 3266 11410 3282 11445

$$

SAS
2 follow-up statements
000 
WUUS55 KPSR 232142 CCA
SVRPSR
AZC027-232230-
/O.COR.KPSR.SV.W.0006.050223T2136Z-050223T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE PHOENIX AZ
242 PM MST WED FEB 23 2005

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL YUMA COUNTY IN SOUTHWEST ARIZONA
  THIS INCLUDES THE CITIES OF...YUMA...SOMERTON...GADSDEN...FORTUNA
  FOOTHILLS

* UNTIL 330 PM MST

* AT 236 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 7 MILES EAST OF
  SOMERTON...AND MOVING NORTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ARABY...BLAISDELL...KINTER...WELLTON AND LIGURTA.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3254 11480 3243 11454 3266 11410 3282 11445

$$

SAS
000 
WWUS55 KPSR 232213
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
308 PM MST WED FEB 23 2005

AZC027-232230-
/O.CON.KPSR.SV.W.0006.000000T0000Z-050223T2230Z/
YUMA AZ-
308 PM MST WED FEB 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 330 PM MST FOR WEST
CENTRAL YUMA COUNTY...

AT 258 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR FORTUNA 
FOOTHILLS...MOVING NORTHEAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO YUMA...
BLAISDELL...LIGURTA...KINTER AND WELLTON.

LAT...LON 3254 11480 3243 11454 3266 11410 3282 11445

$$

SAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 23, 10:00 AM MST, 4 hours 36 minutes earlier.

Area forecast discussion, Feb 23, 10:00 AM MST, 4 hours 36 minutes before
AZZ020>028-CAZ030>033-232245-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1000 AM MST WED FEB 23 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A LOW PRESSURE SYSTEM OFF THE SOUTHERN CALIFORNIA COAST WILL MOVE
SLOWLY TO THE EAST INTO ARIZONA TODAY. THIS SYSTEM WILL CONTINUE TO
FEED MOISTURE INTO THE DESERT SOUTHWEST...FOR SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS. THE LOW PRESSURE SYSTEM WILL BE NEARLY
STATIONARY OVER ARIZONA THURSDAY THROUGH SATURDAY...FOR A CHANCE OF
SHOWERS AND THUNDERSTORMS MAINLY IN THE AFTERNOONS AND EVENINGS.
HIGH PRESSURE WILL REBUILD OVER THE REGION SUNDAY AND MONDAY...AHEAD
OF ANOTHER PACIFIC LOW PRESSURE SYSTEM EXPECTED TO BRING AN
INCREASING CHANCE FOR RAIN LATE TUESDAY THROUGH THURSDAY.

&&

.DISCUSSION...
UPPER LOW HAS FINALLY COME ASHORE OVER EXTREME SW CA THIS MORNING.
SYSTEM HAS DEVELOPED OVER THE PAST FEW HOURS A DECENT LITTLE CLOUD/
SHOWER SHIELD IN ITS NE QUADRANT WHERE VERTICAL MOTIONS ARE THE MOST
FAVORABLE. A CHECK OF RAWS PRECIP AT LOST HORSE SITE IN JTNP SHOWS
OVER A THIRD OF AN INCH /0.38/...WITH LESSER AMOUNTS ELSEWHERE IN CA
PART OF CWA. RADAR/SATELLITE LOOPS SHOW THIS AREA OF RAIN/SHOWERS IS
SLOWLY PROGRESSING EWD. MEANWHILE...FURTHER TO THE E...SKIES HAVE
STARTED OUT MOSTLY TO PARTLY SUNNY WITH ONLY SOME ISOLATED SHOWERS
TO THE NW AND N OF KPHX. THESE SHOWERS SHOULD BE MOVING NWD INTO
KFGZ CWA. HOWEVER...MODEL SOUNDINGS INDICATE AIRMASS IS CONTINUING
TO BE QUITE UNSTABLE AND MOISTURE IS CERTAINLY NOT LACKING...WITH
DEWPOINTS STILL ABOVE CLIMO ALTHOUGH DOWN A BIT FROM YESTERDAY.
THEREFORE...WITH ALL THE SUNSHINE...WE CAN EXPECT ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS TO BREAK OUT IN THE PRESENTLY CLEAR AREA
OF SCNTRL AZ BY EARLY AFTERNOON HOURS. DECIDED TO UPDATE POP/WX/SKY
AND QPF GRIDS FOR LACK OF WX THIS MORNING IN ERN HALF OF CWA...AND
UPRAMPING ACTIVITY BY AFTERNOON...AS WELL AS BEEFED UP POPS OUT W
WHERE PRECIP IS UNDERWAY. OF COURSE...ZONES...PFM AND SFT PRODUCTS
WERE ALSO UPDATED ACCORDINGLY. UPPER LOW WILL TRAVERSE TO A POSITION
OVER AZ BY TONIGHT AND THEN BECOME QUASI-STATIONARY FOR A FEW DAYS
WITH CWA IN CYCLONIC SHEAR SIDE OF JET TO OUR S. THEREFORE...
EXPECTING DAILY ROUNDS OF SHOWERS AND TSTMS TO CONTINUE RIGHT ON
INTO THE WEEKEND...ALTHOUGH ACTIVITY WILL BE MUCH MORE HIT-AND-MISS
THAN TODAYS MORE ORGANIZED ACTIVITY. POTENTIAL FOR MARGINALLY SEVERE
STORMS STILL EXISTS OVER SCNTRL AZ PORTION OF CWA TODAY DUE TO
MODERATE SHEAR IN THE LOWER 6KM OF THE AMS AND LIS DOWN TO NEAR -4C.
DIME-SIZED HAIL FROM A COUPLE OF THE STRONGER STORMS IS POSSIBLE.
MORE GARDEN-VARIETY TYPE STORMS ON TAP AFTER TODAY WITH WEAKER TO
NON-EXISTENT SHEAR. WILL DISCUSS LATTER PARTS OF THE EXTENDED IN
AFTERNOON DISCUSSION AFTER LATE MORNING CONFERENCE CALL.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

ESTLE
Hazardous weather outlook, Feb 23, 5:52 AM MST, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
552 AM MST WED FEB 23 2005

AZZ020>028-CAZ030>033-240401-
GREATER PHOENIX AREA-IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK/JTNP/-
LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-NORTHWEST MARICOPA COUNTY-
RIVERSIDE COUNTY/EASTERN DESERTS-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-
552 AM MST (452 AM PST) WED FEB 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA...
AND SOUTHWEST AND SOUTH-CENTRAL ARIZONA...INCLUDING THE
GREATER PHOENIX AREA.

.DAY ONE...TODAY
PACIFIC LOW PRESSURE SYSTEM WILL CONTINUE TO SPREAD MOISTURE INTO
SOUTHEAST CALIFORNIA AND ARIZONA TODAY. THE AIRMASS WILL BECOME
UNSTABLE DURING THE DAY...WITH SCATTERED SHOWERS AND THUNDERSTORMS
EXPECTED TO DEVELOP. GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY
RAIN ARE LIKELY WITH THUNDERSTORMS...AND DUE TO THE WET GROUND...
HEAVY RAINFALL MAY LEAD TO MINOR FLOODING OF ROADS...STREAMS...WASHES
AND OTHER LOW AREAS. THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO THE
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PACIFIC LOW PRESSURE SYSTEM WILL GRADUALLY MOVE INLAND OVER
ARIZONA THURSDAY THROUGH SATURDAY. A CHANCE FOR MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS ARE FORECAST THROUGH SATURDAY.
GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY RAIN ARE POSSIBLE WITH
STORMS.

A BREAK IN THE WEATHER IS EXPECTED SUNDAY AND MONDAY...HOWEVER
ANOTHER PACIFIC LOW PRESSURE SYSTEM WILL LIKELY SPREAD MORE RAIN
OVER SOUTHEAST CALIFORNIA AND ARIZONA LATER TUESDAY.

.INSTRUCTIONS TO SPOTTERS...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

HV

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 3:29 PM MSTSevere Thunderstorm WarningPSRYuma46 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.